Supraventricular tachycardia (SVT) can happen to anyone. If you have an episode of SVT, the problem with your heart's electrical system can be temporary and triggered by several factors. Examples include:
In addition, certain conditions can increase your risk of developing SVT:
Some other medications, such as digoxin or antihistamines, can increase risks of developing SVT, too.
Generally, SVT is not life-threatening. Sometimes, SVT does not cause any symptoms, and you may not need any treatment. However, you should talk to your health care professional or go to the emergency room if you have any concerning symptoms. Those include:
Techniques called "vagal maneuvers" can help slow down or stop an episode of SVT. Some examples of these maneuvers:
If these steps fail to end or slow down your rapid heart rate, you should talk to your health care professional or go to an emergency department.